Doctors Lounge - Rheumatology AnswersBack to Rheumatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/21/2017.
Forum Name: Rheumatology Topics
Question: UCTD meds
|Snickerdoodle - Thu Jan 15, 2009 6:50 am|
I started having joint pain and fatigue over 6 years ago. I have a broad diagnosis of UCTD. The majority of my labs are negative (ANA, RA, complement studies, anti ds DNA, lyme titer, etc.). My ESR is around 50-60 without meds, with current meds it has been around 20. I also have a beta band on SPEP. I am 26/F, nursing student, and work part time. I have experienced worsening symptoms, with minimal releif from current medications. I take ibuprofen and ultram ATC most days. I started on the sulfasalazine and was told to stop the plaquenil if the sulfasalzinie worked. I did and about 2-3 weeks later my symptoms worsed with extreme fatigue, oral ulcers (about 1 x month) and vaginal ulcers (3rd time for the vaginal ulcers in about 4 years), and increasing joint pain. I also have pain in what my rhemie calls my SI joint that started about 6 months ago. I also was told I have glaucoma in my left eye after recent follow up for the plaquenil. Also have dry eyes. MDs are pretty sure its autoimmune but I am pretty much in diagnosis limbo. The rhemie mentions things like ankylosing spondylitis, psoratic arthritis, etc. each time I vist but he really isn't sure what is going on. What medications can I ask for to help relieve my symptoms? I am sure my liver and kidneys are suffering from the tylenol and motrin I have been taking for the past 6 years. I really feel like my symptoms are progressively getting worse over the past 6 years. With the recent SI/hip pain I am a little worried about not being able to function normally. If I work more than 3 days in a row I start to limp from the increased activity. I understand there is no miracle drug to cure this, but am I out of line to ask to start on Enbrel or Humira? Is there something else that I can suggest? And what are the risks of continuing working in the hospital while on an immunosuppressant? Thank you in advance!
|Tom Plamondon PA-C - Fri Jan 16, 2009 12:24 pm|
Some other treatment options for undifferentiated connective tissue disorder includes methotrexate. Low dose predisone is another option and can be added to methotrexate.
Of course risks versus benefit should be weighed when deciding on these medicines.
With methotrexate, CBC is monitored monthly as well as kidney function. Methotrexate use will place you in the immunocompromised risk category so acute illnesses will warranted closer monitoring and attentiveness to treatment.
Depending on what patient population (eg acute hospital care vs outpatient orthopedics) you work with as a nurse will determine whether autoimmune suppression therapy will affect your job.
What kind of beta band showed on the SPEP - number 1 or 2?
Let us know if you have any more questions and keep us posted on how things go.
|Tom Plamondon PA-C - Fri Jan 16, 2009 2:56 pm|
Not out of the questions to consider TNF blockers (e.g. Enbrel and Humira). Will need to watch for opportunistic infections due to immunocompromising effect of these meds but is worth consideration.
|Snickerdoodle - Sat Jan 17, 2009 2:07 am|
Thank you for all your info Tom. The band on the spep was just a beta band. The alpha shows 1 or 2 (both norm). Not sure if you were thinking of that or maybe this test wasnt that specific? I had a trial of the pred for about 2 weeks. It helped with the fatigue but not the joint pains. I should think about trying it again though. That was about 4-5 years ago when all this started. I just hate to think of the side effects of long term steroids and it also works as an immunosuppresant so we are back on the same boat of suseptability.
I work in an acute care hospital, with about 200 beds. I am on a cardiac/med-surg unit so we get a little of everything. Thats what worries me about going on some sort of immunosuppresant. I was questioning the shots because I hate having to remember to take the pills all the time. A shot 1 x week would be so much easier! I wasnt sure if the TNF blockers are considered "stronger" than mtx. I will have to sit down with my rhemie and talk about all this. He is a great doc but he has only been practicing rhematology for about 2 years. Great because he's fresh out of school and has new training, but I can also tell he is inexperienced. He actually told me that people with RA and Lupus, if they just take their pills they will feel fine! Apparently there are magical pills he is neglecting to prescribe me.... He also said that weather doesnt affect joint pain/swelling..... Tell that to the 90 year olds that come in that don't know there is a storm coming but know their knee hurts! So I am hoping with experience will come a little more knowledge for him. I think he is still going by what his med books say and not by what his patients are telling him. I really do like him, and he explains things great and listens pretty well.
Thank you again for your advice.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.